Babies get a lot of colds and they can catch eight or more during their first year alone. Though these sniffles and sneezes in babies are rarely serious, they’re tough on parents, but when you know how to help your child feel better and when to call the doctor, you can feel more confident until the cold is over.

See Also: Natural remedies for cold and catarrh

Causes

Babies get so many colds because their immune system isn’t yet ready to fight off the 100 or so viruses that cause these infections. The cold virus spreads through the air when someone who’s sick coughs or sneezes. It also lands on surfaces such as toys and tables. When babies touch these surfaces and then put their hands in their mouths they give the cold virus an easy entry route.

Babies often pick up colds at daycare. Or they can catch it from older brothers and sisters who bring the virus home from school or any other place.

Symptoms

Babies start to show signs of a cold about 1 to 3 days after they’re infected. Symptoms in young children can include:

  • Stuffy nose
  • Runny nose, which should be clear at first but may turn yellow or green
  • Sneezing
  • Cough
  • Fussiness
  • Fatigue
  • Reduced appetite
  • Trouble sleeping
  • Fever
  • Vomiting, diarrhoea

Your child should start to feel better in about 7 to 10 days.

See Also: How to care for your skin this rainy season

Treatment

Colds don’t need to be treated. They usually go away on their own after a few days. Antibiotics won’t work because they kill bacteria, and in this case, viruses are to blame.

You’ll naturally want to calm your baby’s symptoms. But don’t give an over-the-counter cough and cold medicines to infants and toddlers. These products don’t work well for kids under 6 years, and they can cause dangerous side effects in young children. The FDA advises against using them at all in children younger than 4.

To bring down a fever and make your child more comfortable, you can use acetaminophen (Children’s Tylenol) or ibuprofen (Children’s Motrin or Advil) if she’s over 6 months old. Read the package to make sure you give the right dose for her weight and age.

Never give a child any medicine that contains aspirin. It can raise the risk for a rare but serious disease called Reye’s syndrome.

When to Call the Doctor

No matter what your child’s age, call the doctor if you notice any of these more serious symptoms:

  • Fever of 102 F or higher
  • Trouble breathing
  • Not wanting to eat or drink
  • Signs of dehydration, such as no tears or fewer wet diapers than usual
  • Unusual sleepiness

Also call if your baby doesn’t get better after a week or so, or if the symptoms get worse.

 

LEAVE A REPLY

Please enter your comment!
Please enter your name here